Herbal Medicine

Can you take St Johns Wort and 5-HTP at the same time

Yes, you can take St. John’s Wort with 5-htp.

St. John’s Wort acts as a natural reuptake inhibitor (SSRI) similar to prescription anti-depressants not not as fast or hard acting. It stops the body reabsorbing the naturally produced serotonin thus helping to raise your natural levels

5-HTP is a compound created in the body which is used to regulate serotonin levels in the brain and central nervous system.

As the pairing of these two products is relatively new, any recommended dosage when taking both together is quite subjective as no long term studies have yet been concluded, however, after researching for over a year it seems that the best starting dosage is:

St. John’s Wort – 300mg once a day.

5-htp – 50mg once a day.
As both of these products have a calming effect it is also advisable to take them around an hour to 30 minutes before going to bed.

It’s worth noting that, as with prescription drugs, it can take a few weeks to notice a change in your mood and if you stop, it may take a few days or weeks to notice a change the other way.

Many other sites and other people have stated that higher dosages are fine and even encouraged however it is advisable to start out with this lower dosage and try it for 6 weeks before increasing.

There are no recorded major side effects of either drug but with 5htp, taking over 100mg a day can increase the occurrence of the lesser effects such as bad dreams, lowered sex drive etc.

See the Related Link for more information.

Personal experiences:

I have a condition known as BPD or Borderline Personality Disorder and I have found that taking both SJW and 5-HTP has really helped me by levelling my mood swings, regulating my sleep patterns, reducing the feelings of stress, depression and anger. I’ve been taking these for well over a year with no side effects, I sometimes miss taking then for a week and I notice that my symptoms start to slowly return but not in a worse way and once I start again, after about a week I feel back to “normal”.





Leave a Reply

Your email address will not be published. Required fields are marked *

*
*